Ask a doctor

I Have Cutaneous T-Cell Lymphoma. What Are my Risks in Getting Juvederm Injections?

I am a generally healthy, 32y/o female. The CTCL was caught early, and has been more of a chronic nuisance that I must get photo therapy for every few years. The CTCL responds well to narrow band UVB, and thankfully, I have not had to use more aggressive forms of therapy. However, I've heard of Granuloma being an issue with fillers. I am concerned with what my risks may be... Also, the cosmetic Derm office I am considering has a licensed practical nurse that performs the injections...???

Doctor Answers (5)

CTCL , What are my risks getting Juvederm?

+1

I agree with Dr Levy there are no special risks with Juvederm injections  but ask your oncologist to be sure he agrees it's not a risk for you.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 147 reviews

Juvederm and Skin Lymphoma

+1

Based on your description, you have patch-stage (1A) CTCL which, as you said, is a chronic skin nuisance, and not something that affects your general health.  In my view, Juvederm injections do not pose any special risk for you.  There are other rare autoimmune skin diseases which display a phenomenon called "pathergy" whereby minor trauma (such as a bump or bruise from an injection) leads to the development of new skin lesions or ulcers that may be resistant to healing.  CTCL is not associated with pathergy.

With regard to granuloma formation: While the medical literature shows some risk of granuloma formation with silicone and sculptra, this risk is extremely low with hyaluronic-acid fillers such as Juvederm.  If you are currently receiving nb-UVB treatments, you do not have to interrupt or delay these treatments after a treatment with Juvederm.  Good luck!

Daniel Levy, MD
Bellevue Dermatologic Surgeon
5.0 out of 5 stars 32 reviews

Speak to your oncologist

+1

It is imperative to discuss this with your oncologist. The likelihood of having any problems with your Cutaneous lymphoma is low, but as there are no studies out there confirming the saftely, there is always a possibility of flare up of disease. Only you can decide whether this risk is worth it to you as compared to the benefits of the injection.

Good luck

A.J. Amadi, MD
Seattle Oculoplastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Juvederm and ctcl

+1

I would doubt that there would be any problem with Juvederm and ctcl, but I also doubt that we have any good studies to prove it.  I would discuss it with the doctor who treats your ctcl.  As for the lpn, why is a nurse doing the injections in the doctors office? I don't understand that.  I would try to stick with a good board certified physician who is board certified in an aesthetic type specialty with lots of experience.  good luck!

Rebecca Baxt, MD
Paramus Dermatologist
5.0 out of 5 stars 5 reviews

Risk of getting Juvederm with lymphoma

+1

There is nothing in the literature specifically stating that patients with lymphoma should not get Juvederm. However, any time I have a patient with something like this, I prefer to talk to their physician who's been treating their lymphoma to find out his/her medical stance on it. It's important that all of your physicians are involved in a decision like this so that anything specific to you can be addressed or mitigated. And personally, due to your specific concerns, I would only have a board-certified plastic surgeon or dermatologist inject your Juvederm, period. 

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.